Heavy Snow, Greater Lake Tahoe Area
- When
- February 1, 10:00 PM PST to February 3, 7:00 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.935, -120.458 (the zone’s center; the record gives no point)
Winter storm moved into the Sierra Nevada on the 1st. Ahead of the cold front, rain on the 1st changed to snow on the 2nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Winter storm moved into the Sierra Nevada on the 1st. Ahead of the cold front, rain on the 1st changed to snow on the 2nd. Up to 2 feet of snow fell in the higher elevations of the Sierra.Storm total snowfall reported:Northstar at Tahoe Ski Resort (6900 ft.) 8 inches (8300 ft.) 10 inchesSquaw Valley Ski Resort (6200 ft.) 8 inches (8200 ft.) 12 inchesSierra at Tahoe Ski Resort 13-19 inchesBoreal Ski Resort 18 inchesAlpine Meadows Ski Resort (6800 ft) 16 inches (8600 ft.) 22 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 1, 2:30 PM PST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 PM PST SUN FEB 1 2004
.SHORT TERM...
DEVELOPING STORM IN THE EASTERN PACIFIC ABOUT TO SPIN UP INTO
CLASSIC COMMA SHAPED EXTRATROPICAL CYCLONE WHICH WILL TAKE AIM AT
THE FORECAST DISTRICT LATER TONIGHT AND CONTINUE INTO EARLY TUE
AM. LIGHT WARM ADVECTION PRECIP ONGOING OVER THE HIGHER TERRAIN OF
THE SIERRA. EXPECT THIS TO INTENSIFY THIS EVENING AS WARM FRONT/WARM
FRONTOGENESIS...INCREASING MOISTURE AND DECENT ISENTROPIC LIFT
BETWEEN 750 AND 500 MB MOVES INTO THE AREA. ETA AND GFS FINALLY
SINGING THE SAME TUNE WITH HEAVY SNOW EVENT IN THE SIERRA. EXPECT
SNOW TO BEGIN IN EARNEST MONDAY MORNING WITH THE ADVANCE OF THE COLD
FRONT. STRONG AND FAVORABLE OROGRAPHIC FLOW OF 40-50 KT AT 700 MB
COMBINED WITH PWS NEAR 1 AND STRONG UPPER DYNAMICS RESULTS IN
POTENTIAL 1-2 QPF FOR SIERRA AND THUS 1-2 FEET. SNOW LEVELS IN WRN
NV VALLEYS NEAR 4500-5000 FEET OVERNIGHT AND SHOULD BE NEAR VALLEY
FLOORS BY MID MORNING. ONLY LIGHT PRECIP EXPECTED IN THE LEE OF THE
SIERRA UNTIL AROUND 12-16Z WHEN STABILITY INDICES FAVOR SPILL OVER
INTO WRN NV VALLEYS. THIS COULD LEAD TO A MESSY MORNING COMMUTE WITH
POSSIBLY LOWER SNOW LEVELS DUE TO DYNAMIC COOLING. UP TO 2 INCHES
ACCUMULATION POSSIBLE AT VALLEY FLOORS BY MONDAY EVENING WITH UP TO
SIX INCHES IN SIERRA FOOTHILLS.
DO NOT EXPECT WIND ADVISORY GUSTS WITH THIS STORM...HOWEVER
RIDGETOPS COULD SEE GUSTS OF 60+ MPH.
COLD FRONT SLIDES DOWN THE SIERRA MONDAY WITH UPPER CONVECTIVELY
FAVORED COLD POOL OVER THE DISTRICT MONDAY NIGHT. CLOSED LOW MOVES
SOUTH AND EAST TUESDAY WITH POSSIBLE SNOW SHOWERS MAINLY OVER
MOUNTAINS WITH REGION REMAINING IN CYCLOIC FLOW. INSIDE SLIDER DROPS
INTO BASE OF TROUGH WEDNESDAY FOR POSSIBLE LIGHT SHOWERS. MILNE
&&
.LONG TERM...THURSDAY THROUGH SUNDAY...
A SHARP RIDGE EXTENDS FROM THE EASTERN PACIFIC NORTHEAST THROUGH
CALIFORNIA...THE COLUMBIA BASIN AND INTO ALBERTA ON THURSDAY. THUS
WILL CONTINUE WITH PARTLY CLOUDY SKIES AND DRY CONDITIONS. WITH
RIDGE STILL OVER THE REGION THURSDAY NIGHT PLAN ON DECREASING POPS
TO SLIGHT CHANCE. CHANCE POPS STILL LOOKS GOOD FOR FRIDAY WITH A
SHORTWAVE MOVING THROUGH THE PACIFIC NORTHWEST. THE GFS IS AROUND
12 HOURS FASTER THAN THE ECMWF..CANADIAN AND NOGAPS. THE GFS BRINGS
IT ASHORE THURSDAY NIGHT WHILE THE OTHER THREE MODELS MENTIONED
BRING IT INTO THE PACIFIC NORTHWEST COAST BY 00Z SATURDAY. HIGH
PRESSURE SHOULD THEN BUILD INTO THE FAR WESTERN CONUS ON SATURDAY.
WILL CONTINUE WITH DRY CONDITIONS FOR SATURDAY. ANOTHER SYSTEM
MOVES SOUTH FROM THE PACIFIC NORTHWEST ON SUNDAY SO WILL ADD JUST A
SLIGHT CHANCE OF SNOW FOR FAR NORTHERN WASHOE COUNTY NEVADA. OHARA
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING TONIGHT AND MONDAY NVZ002.
CA...WINTER STORM WARNING TONIGHT AND MONDAY ABOVE 5000 FEET CAZ071.
...WINTER STORM WARNING TONIGHT AND MONDAY CAZ072.
...WINTER STORM WARNING 4AM MONDAY THROUGH 8 PM MONDAY EVENING
ABOVE 7000 FEET CAZ073.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 620 AM PST SUN FEB 01 2004 CAZ070>073-NVZ001>005-021500- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE- 620 AM PST SUN FEB 01 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA. .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A PACIFIC STORM MAY PRODUCE HEAVY SNOW FOR NORTHEAST CALIFORNIA AND THE EASTERN SIERRA FROM LAKE TAHOE TO MONO COUNTY MONDAY AND MONDAY NIGHT. SEE THE LATEST WINTER STORM WATCH FOR DETAILS /WWUS45 KREV WSWREV/. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS SHOULD CHECK THE LATEST FORECASTS ON THIS CHANGING WEATHER PATTERN. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431348.